Steroids and Cancer Treatment

The side-effects that cancer patients experience while taking steroids during their treatment can be hugely debilitating. While steroids are prescribed to improve the tolerance of cancer treatment, for some patients the side-effects of the steroids become intolerable. The impacts of mood disturbance and insomnia (just to mention a few) can create havoc with treatment plans and regimes. Questions about “how do I reduce steroid side-effects” are common within cancer communities. I wanted to share some important insights from our cancer community, and also help to make the patient-experience a little easier by sharing advice from one of our Oncology experts.

worried young woman covering face with hand

Last month Dr Lironne Wein helped us to cover the hugely topical subject of Cancer Treatment and Menopause. This has been one of my most popular articles to date, and is well worth a read! I have reached out again to Dr Wein to share some important information about the use of steroids in cancer treatment.  

What women say about steroids in cancer treatment  

“I was on a very high dose. I had lollipop body (tiny body, big face). Struggled to get more than 2 hours sleep a night for months. Hair over face and neck. Hump back started to develop. After coming off them most issues have resolved themselves. Decreased Bone density is my biggest ongoing side effect”.

“I hate steroids… elevated sugar level, insomnia and mad hunger… can’t wait to be off them”.

“Steroids sent me crazy! I got road rage and it was not pretty. I had to tell my family ” If the bedroom door was closed don’t come in”. My Oncologist adjusted my meds three times. By the end of my treatment I was no longer taking my steroid pills and only receiving a dose with my chemo. But of course that made me really ill. I would prefer to spend all day on the toilet vomiting than lose my temper with my family for no reason at all. I also wouldn’t sleep for three days and was really restless. I would often get my dog and go walking for hours on ends ….didn’t matter what time of day!”

“I would go shopping because I had to keep on moving”

“I had a preconceived perception that I would loose weight while on chemo, nope, the steroids made me fat and now that fat doesn’t want to shift”.

“I felt like I had an inch thick barrier over all my body. Red flushing on face, chest and arms. I was buzzing with energy. I was having midnight chats with friends overseas who loved the zero brain to mouth filter that came with my med-fuelled insomnia. They squashed my appetite rather than stimulating it. I also ended up taking the steroids delayed to the usual schedule, which helped to reduce the side effects. Once I came off them I gained my appetite back again. They didn’t really do anything for my nausea that I could tell and ended up on more meds for that”.

Steroids and Cancer Treatment – Guest Blog Piece  

Dr Lironne Wein, Medical Oncologist, Women’s Health Melbourne 

Steroids are a type of hormone that are naturally produced by the body.  Laboratory produced steroids are medications that resemble the naturally occurring steroids and can be utilised therapeutically for a range of medical conditions. 

Steroids are prescribed to cancer patients for a variety of reasons: 

  • To reduce allergic reactions to chemotherapy 
  • To reduce nausea  
  • To reduce swelling (eg spinal cord compression or swelling around brain tumours) 
  • To manage side effects of immunotherapy 
  • As part of the anti-cancer treatment regimen (eg with some prostate cancer or leukaemia treatments) 
  • As part of the pain relief regimen 

There are a number of different steroids prescribed by oncologists.  Steroids are usually administered orally, intravenously or topically (to the skin).  The most commonly used steroids include dexamethasone, prednisolone, methylprednisolone and hydrocortisone.  The type, route, dose and length of treatment will depend on a patient’s particular circumstances.   

woman holding half full glass and white medicine pill

Side effects  

While steroids can be very useful, they have many unwanted side effects that span across multiple body systems. Many of these depend on the dose and length of time steroids are used for.  These side effects include, but are not limited to: 

  • Thinning of the skin and easy bruising 
  • Weight gain 
  • Characteristic so called “cushingoid” appearance due to redistribution of body fat 
  • Increased blood sugar levels.  This can lead to a new diagnosis of diabetes in people without a history of diabetes, or worsening of blood sugar level control in people who already have diabetes  
  • Increased appetite 
  • Cataracts  
  • Insomnia  
  • Mood disturbance and psychosis  
  • Fluid retention and high blood pressure 
  • Gastritis and gastric ulcers 
  • Osteoporosis  
  • Muscle weakness 
  • Predisposition to infection  

Reducing side-effects  

There are a few ways that side effects can be minimised.  The most important way is to use the lowest effective dose of steroids for the shortest amount of time possible.  It is important to know that it can be dangerous to suddenly stop steroids, especially if they have been taken for a long period of time.  Any plan to stop steroids must be discussed with a doctor and a plan made to wean slowly if it is deemed necessary.  In addition, sometimes the time of day a steroid is taken can affect its tolerability.  For example, if steroids are taken in the morning rather than at night, sleep difficulties may be reduced.   

Doctors may recommend tests to monitor steroid side effects, such as measuring blood sugar levels or performing DEXA scans for bone mineral density assessment.  Furthermore, sometimes medications to reduce side effects are prescribed.  These include proton pump inhibitors to protect the stomach or particular antibiotics to prevent specific types of lung infections.     

focused female remote worker using netbook sitting on sofa near dog

Questions to ask your Doctor?  

There are many questions a patient may want to ask their doctor about using steroids as part of their treatment: 

  • Why am I taking this medication? 
  • What are the side effects I can expect at this dose? 
  • Do I need to do anything to monitor or reduce the side effects? 
  • What is the plan to wean the steroids?

For more information: 

https://www.betterhealth.vic.gov.au/health/conditionsandtreatments/Hormones-cortisol-and-corticosteroids

Dr Lironne Wein is a medical oncologist, specialising in breast cancer and has an interest in managing menopausal symptoms and wellbeing after cancer.  She consults at Women’s Health Melbourne, a specialist gynaecology and fertility practice which provides holistic care. 

Contact  info@womenshealthmelbourne.com.au 

We hoped that you enjoyed this article. Please drop us a comment below, we would love to hear from you.  

X The Awakened Mumma

  

%d bloggers like this: